Advertisement

Can Diovan make my heart rate drop?

Diovan (valsartan) does not directly cause a drop in heart rate, but it might have that effect indirectly in a small percentage of people who take it.

Diovan is prescribed to treat high blood pressure and heart failure, and to prolong life after a heart attack. It belongs to a class of drugs called angiotensin receptor blockers (ARBs), which relax and dilate blood vessels, allowing blood to flow more easily. A small percentage of people who take Diovan develop hyperkalemia, or high levels of potassium in the blood. Hyperkalemia can cause a potentially life-threatening drop in heart rate. Your doctor may monitor your blood potassium levels closely when you are taking Diovan.

Sometimes Diovan is prescribed with another type of blood pressure and heart failure medicine called a beta blocker. This kind of drug reduces blood pressure by lowering heart rate and lessening blood volume. However, the combination should not reduce heart rate more than the beta blocker alone.

Continue Learning about Antihypertensive

What should I know before I take clonidine?
Donna Hill Howes, RNDonna Hill Howes, RN
If you have Buerger disease, a depressive disorder, a stroke or transient ischemic attack (TIA), or ...
More Answers
What should I know before taking candesartan?
Donna Hill Howes, RNDonna Hill Howes, RN
It is not known whether candesartan is safe or effective for children and adolescents under age 18. ...
More Answers
What should I know before taking angiotensin receptor blockers?
Donna Hill Howes, RNDonna Hill Howes, RN
ARBs are not recommended for people with normal blood pressure and kidney function measures. An ARB...
More Answers
Can I take Micardis if I have diabetes?
Stacy Wiegman, PharmDStacy Wiegman, PharmD
If you have diabetes, you likely can take Micardis (telmisartan) to treat your high blood pressure, ...
More Answers

Important: This content reflects information from various individuals and organizations and may offer alternative or opposing points of view. It should not be used for medical advice, diagnosis or treatment. As always, you should consult with your healthcare provider about your specific health needs.